Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX

May 25, 2014Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2014, 6:42 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2014, 6:42 PM MDT (00:42 UTC)
Expired
May 25, 2014, 7:45 PM MDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:22 PM MDTHAIL 1.2510 Nw Halfway, NMSPOTTER REPORTED HALF DOLLAR SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:28 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS54 KMAF 260042
SVRMAF
NMC015-025-260145-
/O.NEW.KMAF.SV.W.0079.140526T0042Z-140526T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM MDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
  NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 745 PM MDT

* AT 640 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF LOCO HILLS...OR 19 MILES NORTHEAST OF CARLSBAD
  NORTH...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LOCO HILLS...
  MALJAMAR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3290 10353 3253 10371 3247 10395 3256 10415
      3284 10417 3297 10405 3297 10376
TIME...MOT...LOC 0042Z 206DEG 15KT 3267 10401

$$
2 follow-up statements
277 
WWUS54 KMAF 260116
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM MDT SUN MAY 25 2014

NMC015-025-260145-
/O.CON.KMAF.SV.W.0079.000000T0000Z-140526T0145Z/
LEA-EDDY-
716 PM MDT SUN MAY 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES...

AT 710 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES NORTHWEST OF HALFWAY...OR ABOUT 26 MILES NORTHEAST
OF CARLSBAD NORTH...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
MALJAMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3290 10353 3253 10371 3258 10405 3283 10412
      3297 10405 3297 10376
TIME...MOT...LOC 0116Z 220DEG 15KT 3269 10385

$$
634 
WWUS54 KMAF 260126
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM MDT SUN MAY 25 2014

NMC015-025-260145-
/O.CON.KMAF.SV.W.0079.000000T0000Z-140526T0145Z/
LEA-EDDY-
726 PM MDT SUN MAY 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES...

AT 725 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM 
WAS LOCATED 9 MILES NORTHWEST OF HALFWAY...OR ABOUT 27 MILES 
NORTHEAST OF CARLSBAD NORTH...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST
CENTRAL EDDY COUNTY AND EXTREME WEST CENTRAL LEA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3290 10353 3253 10371 3260 10405 3283 10406
      3297 10405 3297 10376
TIME...MOT...LOC 0126Z 223DEG 13KT 3267 10382

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:03 PM MDT, 39 minutes earlier.

Area forecast discussion, May 25, 6:03 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT Sun May 25 2014

.UPDATE...
Updated to cancel Tornado Watch 185 for parts of West and
Southwest Texas.

&&

.DISCUSSION...
Tornado threat has diminished over the original watch area. Convection
earlier today has pushed remnant outflow boundary south of Terrell County
and mostly through Brewster County, according to latest visible
satellite imagery. Atmosphere appears to have mostly stabilized
in wake of outflow boundary. Grids and products are being updated
to reflect this change.

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT Sun May 25 2014/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR conditions are expected to give way to MVFR/IFR CIGS late
tonight as CIGS develop in the cool moist SE low level flow. The low
level jet will keep surface winds up at MAF/FST/PEQ/INK well into
the evening. There is still some concern for tstms overnight, but
looks to be late, after 06Z. As such have opted to start with PROB30
at MAF/HOB at 09Z. MVFR CIGS will be slow to dissipate probably not
until after 18Z Mon.

PREV DISCUSSION... /ISSUED 326 PM CDT Sun May 25 2014/

DISCUSSION...
Quite an impressive outflow boundary that continues to affect
weather in West Texas and southeastern New Mexico today. A
tornadic thunderstorm has already developed along this boundary
near the Pecos/Brewster county line and more may develop later
this afternoon. Models are also showing convection developing near
the NM/TX line with shear strong enough to support severe
supercells. Cool air behind the outflow boundary has brought
cooler temperatures which may inhibit surface based initiation but
a weak upper speed max will move northeast out of Mexico and may
provide the upper instability needed for thunderstorms.

Rain chances will continue through tonight and into tomorrow
though they will decrease as the upper low is EXPECTED to begin
moving east. Thus the Flash Flood Watch remains in effect only
through tonight. However models have not handled this feature
well and should it linger out west then rain chances may need to
be increased and the watch extended further in time. Temperatures
have been unusually cool due to the strength of the outflow
boundary but its effects will be lessening allowing highs to go
back to near normal by Tuesday. A ridge will build into the
Rockies but the close proximity of the upper low will keep it weak
and so temps will remain near normal through the end of the week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 61  81  61  89  /  50  40  40  10
BIG SPRING TX              62  80  64  87  /  70  50  50  20
CARLSBAD NM                60  86  61  91  /  30  20  20   0
DRYDEN TX                  65  85  67  91  /  40  30  30  10
FORT STOCKTON TX           62  87  65  93  /  40  30  30  10
GUADALUPE PASS TX          56  81  59  86  /  20  20  20   0
HOBBS NM                   58  80  59  88  /  40  30  30   0
MARFA TX                   54  85  57  88  /  20  20  20  10
MIDLAND INTL AIRPORT TX    62  82  64  89  /  50  40  40  10
ODESSA TX                  63  83  64  90  /  50  40  40  10
WINK TX                    62  88  63  94  /  40  30  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
     Ward...Winkler.

&&

13
Hazardous weather outlook, May 25, 6:08 PM MDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT SUN MAY 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
708 PM CDT SUN MAY 25 2014 /608 PM MDT SUN MAY 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE STILL POSSIBLE TONIGHT ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. STORMS ARE EXPECTED TO DEVELOP ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND MOVE EAST INTO THE BASIN OVERNIGHT...
STRENGTHENING AS THEY MOVE EAST. STORMS THAT DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...HAIL...GUSTY WINDS...AND VERY
HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE...WITH HAIL TO
THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 65
MPH.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED
WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING.  A
FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND NORTH OF
THE PECOS...AS WELL AS PECOS AND TERRELL COUNTIES...THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS MONDAY AFTERNOON
AND EVENING COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 25, 1:44 PM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             IRAAN                   30.91N 101.90W
05/24/2014  E2.75 INCH       PECOS              TX   FIRE DEPT/RESCUE

            IRAAN FIRE DEPT REPORTED BASEBALL HAIL AND 60 MPH GUST

&&

MH
Special weather statement, May 25, 6:28 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT SUN MAY 25 2014

NMZ028-033-260100-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
628 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 700 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF LOCO HILLS AT 627
PM MDT...MOVING NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3296 10408 3281 10372 3242 10400 3252 10423
TIME...MOT...LOC 0027Z 202DEG 20KT 3264 10404

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:28 PM MDTSpecial Weather StatementMAFEddy32 min
May 25, 7:46 PM MDTSevere Thunderstorm WarningMAFEddy, Lea59 min
May 25, 8:48 PM MDTSpecial Weather StatementMAFLea27 min
May 26, 4:49 AM MDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.